Visual and auditory hallucinations with excessive intake of paroxetine.
- [Show abstract] [Hide abstract]
ABSTRACT: Duloxetine is a serotonin-noradrenaline reuptake inhibitor that is effective in the treatment of major depressive disorder (MDD) and chronic pain. The safety of duloxetine has been shown by many previous studies. We report a patient who experienced visual hallucinations after taking duloxetine. The patient experienced insomnia and chronic somatic pain. He began taking duloxetine after a diagnosis of MDD and developed visual hallucinations after the duloxetine dose was increased. The hallucinations disappeared after the duloxetine dose was decreased and then stopped; the dose of quetiapine was increased as an alternative. The specific cause of the duloxetine-induced hallucinations is unclear. In addition to other prescription medications and possible interactions with duloxetine, increasing dopamine by blocking noradrenaline transporters or serotonergic neurotransmission function may contribute to the occurrence of hallucinations.Clinical neuropharmacology 01/2013; 36(5):170-2. · 1.84 Impact Factor
- Psychiatry and Clinical Neurosciences 12/2010; 64(6):666-7. · 2.04 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: We report on rare side effects of paroxetine. A 67-year-old female patient who had been suffering from prolonged depression for over a year but had not received appropriate treatment was administered 20-mg paroxetine daily. However, the patient required hospital admission after 16 days because of behavioural disturbances and delusions that she was being chased by evil persons from a religious group. The delusions were ultimately confirmed to be serial nightmares and an oneiroid state. The nightmares gradually disappeared following discontinuation of paroxetine. The Adverse Drug Reaction Probability Scale showed a score of 6 (probable). Reports on paroxetine-induced nightmares are rare, and there is a possibility that, in this case, parexetine caused the nightmares in association with depression and assumed underlying brain dysfunction due to ageing.Psychogeriatrics 03/2012; 12(1):54-7. · 1.22 Impact Factor
Psychiatry and Clinical Neurosciences (2003), 57, 548–549
Psychiatric and Clinical Neurosciences
1323-13162003 Blackwell Science Pty Ltd
Hallucination and paroxetine
Letter to the Editor548549BEES SGML
Letter to the Editor
Visual and auditory
hallucinations with excessive
intake of paroxetine
Paroxetine, a selective serotonin re-uptake inhibitor
(SSRI), has gained popularity as an effective and safe
treatment because it produces few side-effects. How-
ever, investigators have reported several psychiatric
side-effects, including cases with organic factors in
which hallucinations were experienced during treat-
ment with a SSRI.1–5 Here, we report on a patient with-
out organic factors, who had hallucinations due to
excessive use of paroxetine.
The patient was a 28-year-old Japanese woman diag-
nosed with dissociative disorder according to Diagnos-
tic and Statistical Manual of Mental Disorders (4th edn;
DSM-IV) criteria and has experienced symptoms of
dissociation since she was 25years of age. These symp-
toms only appeared once or twice a month and other
symptoms, specifically hallucinations, were never seen,
and hence she did not attend a hospital. The patient
experienced a complicated panic attack when she was
27years old, and was treated at hospital and was pre-
scribed paroxetine, with dose adjustments of 20–40mg
daily for a few months. The patient came to expect
more of an effect from the paroxetine for her panic
symptoms and increased the dose up to 120mg per
day by herself. After 1month of the self-prescribed
increase of paroxetine, she experienced hallucinations,
which included seeing a man sitting in a vacant seat,
hearing a baby’s cry and hearing music while working
without confusion. Her doctor discontinued her treat-
ment with paroxetine. After 4days the patient was
unable to control her temper and experienced halluci-
nations and was admitted to Juntendo Koshigaya
Hospital. A medical work-up, including computed
tomography of the head, chest X-rays, electrocardio-
gram, complete blood count, liver, renal and thyroid
function tests, and urine analysis showed no abnormal-
ities. Electroencephalography showed no evidence of
consciousness disorder. Vital signs were normal. A
small amount of neuroleptics (sultopride; 150mg/day)
were given to treat her hallucinations and temper.
Twelvedays after the administration of sultopride
(16days from the time paroxetine treatment was dis-
continued), the symptoms disappeared. Since then, the
patient has never experienced hallucinations and the
neuroleptic was switched to benzodiazepine.
Previously reported cases of hallucinations elicited by SSRI
SSRI, selective serotonin re-uptake inhibitor; NP, nothing particular.
Hallucination and paroxetine549
Until now, eight cases of hallucinations due to SSRI
intake have been reported in the literature (Table1).
Among these cases, seven (two cases repeatedly expe-
rienced hallucinations with different SSRI) had brain
damage5 or neurodegenerative disease.4 In these cases
it was suggested that an imbalance of neurotransmis-
sion (serotonergic/cholinergic) was one mechanism
that evoked hallucinations. The observation that lyser-
gic acid diethylamide (LSD), an agonist of serotonin 5-
TH2 receptor and atropine, an anticholinergic agent,
are able to induce hallucinations that implicated the
neurotransmitters serotonin and acetylcholine in the
mechanism of hallucinosis production. In patients with
brain damage, a ’hyper-serotonergic/hypo-cholinergic’
imbalance might predispose a patient to hallucinations,
even with a normal dose of a SSRI. However, the
present patient had no brain damage and neurodegen-
erative disorders were completely excluded. Therefore,
the excessive intake of paroxetine may be a possible
cause for the hallucinations our patient experienced.
The paroxetine may induce excessive serotonergic
neurotransmission, resulting in the imbalance of the
serotonergic/cholinergic system, and finally producing
1. Achamallah NS. Visual hallucinations after combining flu-
oxetine and dextromethorphan. Am. J. Psychiatry 1992;
2. Bourgeois JA, Thomas D, Johansen T, Walker DM. Visual
hallucinations associated with fluoxetine and sertraline. J.
Clin. Psychopharmacol. 1998; 18: 482–483.
3. Lauterbach EC. Dopaminergic hallucinosis with fluoxet-
ine in Parkinson’s disease. Am. J. Psychiatry 1993; 150:
4. Omar SJ, Robinson D, Davies HD, Miller TP, Tinklen-
berg JR. Fluoxetine and visual hallucinations in dementia.
Biol. Psychiatry 1995; 38: 556–558.
5. Schuld A, Archelos JJ, Friess E. Visual hallucinations and
psychotic symptoms during treatment with selective sero-
tonin reuptake inhibitors: Is the sigma receptor involved?
J. Clin. Psychopharmacol. 2000; 20: 579–580.
RYO KUMAGAI, MD,
TOHRU OHNUMA, MD, PhD,
TOSHIHIKO NAGATA, MD, PhD,
HEII ARAI, MD, PhD
Department of Psychiatry, Juntendo University,
School of Medicine, Tokyo, Japan
Correspondence address: Dr Tohru Ohnuma, Department of Psychi-
atry, Juntendo Koshigaya Hospital, 560 Fukuroyama, Koshigaya-shi,
Saitama 343-0032, Japan. Email: email@example.com
Received 23 July 2001; revised 19 February 2003; accepted
1 March 2003.